Maine, 2016Winter Storm in Maine, January 16, 2016
January 16, 2016 · NWS CAR · 1 event in 1 county or zone
Low pressure intensified southeast of the region with a trof extending west to another weakening low approaching from the west. sleet and freezing rain developed along the boundary during the morning of the 16th then transitioned to mostly snow during the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure intensified southeast of the region with a trof extending west to another weakening low approaching from the west. A wintry mix of snow...sleet and freezing rain developed along the boundary during the morning of the 16th then transitioned to mostly snow during the afternoon. Warning criteria snow accumulations occurred during the late afternoon. Storm total snow accumulations ranged from 5 to 7 inches along with a 0.10 to 0.25 inch of ice.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 16, 5:35 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Jan 16, 5:35 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
535 AM EST SAT JAN 16 2016
.SYNOPSIS...
LOW PRESSURE FROM THE SOUTHWEST WILL APPROACH THIS MORNING...TRACK
SOUTH OF THE AREA THIS AFTERNOON AND THEN MOVE EAST...NORTHEAST
TOWARD THE OPEN ATLANTIC TONIGHT. WEAK HIGH PRESSURE BUILDS BACK
TOWARD THE AREA SUNDAY. UPPER LEVEL LOW PRESSURE WITH WEAK SURFACE
LOW PRESSURE WILL APPROACH DOWNEAST MAINE SUNDAY NIGHT AND CROSS
THE REGION ON MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
530 AM UPDATE...MODELS ARE HAVING A TOUGH TIME WITH THE DETAILS
THIS MORNING, ESPECIALLY SURFACE TEMPERATURES. MUCH OF THE
GUIDANCE IS WARMING THINGS UP TOO QUICKLY ALONG THE COAST. HAVE
NOTED THAT THERE HAVE BEEN REPORTS OF FREEZING RAIN AND DRIZZLE
ACROSS SOUTHERN MAINE, WITH ICE ACCUMULATIONS UP TO 1/8 OF AN
INCH. HAVE THEREFORE ADDED FREEZING RAIN ALONG OUR COASTAL AREAS
FOR THIS MORNING. OTHERWISE, THE FORECAST REMAINS UNCHANGED FOR
NOW.
PREVIOUS DISCUSSION...WINTER WEATHER ADVISORIES REMAIN IN PLACE
FOR MUCH OF THE CENTRAL HIGHLANDS AND SOUTHERN AROOSTOOK COUNTY
DOWN TO THE COAST. THERE HAVE BEEN SOME CHANGES TO THE FORECAST,
HOWEVER. READ ON FOR DETAILS...
PRIMARY LOW PRESSURE IS CURRENTLY POSITIONED OVER EASTERN LAKE
HURON, WITH THE SECONDARY HAVING MOVED OFF THE DELMARVA COAST, WITH
A TROUGH STRETCHED BETWEEN THEM. THE ECMWF SEEMS TO HAVE THE BEST
HANDLE ON THE SITUATION ATTM, THOUGH THE GFS IS DOING REASONABLY
WELL. BOTH LOWS WILL SLOWLY PUSH NORTHEASTWARD TODAY, WITH THE
PRIMARY GRADUALLY GIVING WAY TO THE SECONDARY. THE LATEST MODEL
TRENDS HAVE BEEN TO KEEP THE SECONDARY FURTHER OFF SHORE. THIS DOES
A FEW THINGS...(1) LIMITS THE AMOUNT OF MOISTURE/QPF ACROSS OUR
AREA, ESPECIALLY IN THE NORTH (2) KEEPS THE BEST FORCING OFF SHORE
(3) AND LIMITS THE AMOUNT OF WARM AIR THAT WILL SPREAD NORTHWARD
AHEAD OF THE PRIMARY LOW. AS A RESULT, EXPECT THE SNOW LINE WILL
REMAIN SOUTH OF BANGOR, WITH A MIX OF SLEET/SNOW/FREEZING RAIN
LIKELY ACROSS MAINLY COASTAL HANCOCK AND WASHINGTON COUNTIES LATE
THIS MORNING AND EARLY AFTERNOON. ANY PERIODS OF JUST PLAIN RAIN, IF
THEY OCCUR AT ALL, WILL BE VERY BRIEF AND LIMITED TO THE IMMEDIATE
COAST. ONCE THE SECONDARY LOW MOVES TO OUR EAST EARLY THIS
AFTERNOON, COLDER AIR WILL QUICKLY RUSH IN BEHIND IT, RAPIDLY
CHANGING ANY MIXED PRECIP TO ALL SNOW. ICE ACCUMULATION IS STILL
EXPECTED TO BE AROUND A TENTH OF AN INCH AT MOST, BUT SNOWFALL
AMOUNTS HAVE BEEN INCREASED, ESPECIALLY ALONG THE IMMEDIATE COAST.
WIDESPREAD 4-8 INCHES OF SNOW IS EXPECTED SOUTH OF A HOULTON TO
BILLY-JACK DEPOT LINE. NORTH OF THIS LINE, HAVE LOWERED AMOUNTS A
BIT WITH 2-4 INCHES TO OCCUR. THE STEADIEST PRECIPITATION WILL OCCUR
ROUGHLY 1 PM TO 6 PM, THEN GRADUALLY TRANSITION TO SHOWERS FROM
SOUTH TO NORTH AS THE SECONDARY LOW PULLS AWAY AND THE SURFACE
TROUGH CROSSES THE STATE.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
SUN LOOKS TO BE DRIER THAN IT DID YSTDY ATTM...WITH ALMOST ALL
MODELS NOW MUCH MORE PROGRESSIVE WITH MOVING THE E-W SFC TROF WELL
NE OF THE REGION BY AFTN. ANY REMAINING SN SHWRS WILL BE EXITING
THE ST JOHN VLY AREA BY EARLY SUN MORN...WITH SKIES PERHAPS
BECOMING PTLY SUNNY BY AFTN EVEN ACROSS THE N. HI TEMPS LOOK TO BE
NEAR SEASONAL NORMS.
AFT MCLR SKIES SUN EVE...CLDS INCREASE FROM THE W AS UPPER LVL LOW
PRES FROM CNTRL CAN APCHS. WEAK SFC LOW PRES AHEAD OF THIS FEATURE
WILL EXIT THE MID MAINE COAST WITH AN E-W TROF AXIS ON MON...SUGGESTING
THE POSSIBILITY OF NORLUN TROF NARROW BANDED SNFL SOMEWHERE ALG
THE MAINE COAST...BUT IT'S TO EARLY TO SAY EXACTLY WHERE. FOR THIS
REASON WE LIMIT MAX POPS TO THE LIKELY CATEGORY ALG THE COAST ON
MON UNTIL WE GET CLOSER TO THE EVENT AND GET MORE CERTAINTY AS TO
WHAT PTN OF ME COAST WILL BE GREATEST IMPACTED WITH THIS FEATURE.
WITH DEEP LOW TO MID LVL COLD ADVCN INCREASING ACROSS THE REGION N
OF DOWNEAST AREAS ON MON AS THE UPPER LOW CROSSES THE REGION...PRECIP
NWRD OF THE COAST WILL BE MAINLY JUST SCT SN SHWRS AS SFC WINDS
BACK FROM THE NNE TO NW...KEEPING ANY LLVL ATLC MOISTURE IN THE
VCNTY OF THE NORLUN TROF. HI TEMPS MON WILL BE AOB NORMAL WITH
LLVL COLD ADVCN AFT RELATIVELY MILD OVRNGT LOWS SUN NGT DUE TO
INCREASING CLD CVR. MON NGT WILL BE MSLY CLDY WITH FLURRIES AND
SCT SN SHWRS MSLY ACROSS THE N HLF OF THE FA AS WEAK LLVL WARM
OCCLUSION PIVOTS SWRD TOWARD THE REGION FROM ERN QB.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
TEMPS LOOK TO BE A LITTLE MILDER BY LATE TUE FOLLOWING THE PASSAGE
OF A WEAK WARM OCCLUSION FROM NW TO SE ACROSS THE REGION WITH
CLDNSS AND SCT SN SHWRS SPCLY ACROSS THE NW. GUSTY NW WINDS TUE
WILL MASK ANY IMPROVEMENT IN HI TEMPS TUE. WINDS CONT INTO THE NGT
TUE NGT AS SOME CLRG IS XPCTD BY LATE TUE NGT. WED LOOKS TO BE
CONTD BRISK AND SEASONABLY COLD UNDER PTLY TO MSLY SUNNY SKIES.
AFT SOME INCREASE IN CLDNSS WED NGT...THU AND FRI LOOK TO BE
UNSETTLED WITH PERIODIC CLDNSS AND OCNL LGT SN SHWRS DUE THE
PASSAGE OD SEVERAL WEAK/WVS TRACKING EWRD OVR THE REGION FROM
CNTRL CAN/QB. THERE WILL BE LESS THAN THE NORMAL DIURNAL SPREAD
BETWEEN DYTM HI TEMPS AND NGT TM LOWS THU AND FRI DUE TO THIS CLD
CVR...WITH SEASONAL DAY TM HI TEMPS AND SOMEWHAT MILDER OVRNGT
LOWS.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: MVFR CONDITIONS ARE EXPECTED TO PREVAIL AT ALL
TERMINALS THIS MORNING, BUT THEY WILL DROP TO IFR DURING THE
AFTERNOON AS SNOW SPREADS ACROSS THE REGION. KBGR AND KBHB WILL
SEE THE HEAVIEST SNOW, WITH FREEZING RAIN AND SLEET LIKELY TO MIX
IN AT KBHB DURING THE AFTERNOON. PRECIPITATION WILL COME TO AN END
AT THE SOUTHERN TERMINALS AFTER 06Z, WITH CEILINGS LIFTING TO
MVFR. HOWEVER, SNOW SHOWERS AND IFR CONDITIONS WILL CONTINUE
THROUGH 12Z SUN AT THE NORTHERN SITES.
SHORT TO LONG TERM: MSLY MVFR CLGS N AND VFR CLGS DOWNEAST SITES
THRU TUE...WITH IFR CLGS/VSBYS POSSIBLE MON WITH A PD OF SNFL.
THEN ALL SITES SHOULD BE VFR WED.
&&
.MARINE...
NEAR TERM: A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR TODAY.
STRENGTHENING LOW PRESSURE WILL PASS TO THE SOUTH OF THE WATERS,
RESULTING IN INCREASING WINDS AND SEAS. A FEW GUSTS TO AROUND 35 KT
WILL BE POSSIBLE THIS AFTERNOON, BUT EXPECT CONDITIONS WILL RAPIDLY
IMPROVE THROUGH THE EVENING HOURS AS THE LOW PULLS INTO THE
MARITIMES.
SHORT TO LONG TERM: BELOW TO MARGINAL SCA CONDITIONS ARE MSLY
XPCTD...WITH A PD OF STRONG SCA CONDITIONS XPCTD MON NGT INTO
WED...WITH POTENTIAL GALE FORCE GUSTS POSSIBLE AT TMS. KEPT CLOSE
TO WW3 WV GUIDANCE FOR FCST WV HTS AND CAPPED MAX WIN GUSTS FOR
NOW TO LESS THAN 32 KT...BUT MAX WIND GUSTS MAY BE RAISED IF THE
POTENTIAL OF GALE FORCE WINDS INCREASE WITH FUTURE FCST UPDATES.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 1 AM EST SUNDAY FOR MEZ005-006-
010-011-015>017-029>032.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR
ANZ050>052.
&&
NEAR TERM...HASTINGS
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...HASTINGS/VJN
MARINE...HASTINGS/VJNHazardous weather outlook, Jan 16, 3:07 AM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
307 AM EST SAT JAN 16 2016
MEZ005-006-010-011-015>017-029>032-170815-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
307 AM EST SAT JAN 16 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 AM
EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ001>004-170815-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
307 AM EST SAT JAN 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR NORTHERN MAINE...NORTH
CENTRAL MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050>052-170815-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
307 AM EST SAT JAN 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Coastal Washington
- When
- January 16, 8:00 AM EST to 6:30 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 7 inches...along with .10 to .25 inch of ice.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, January 16 to 18, 20162 deaths · 1 event
- Avalanche in Alaska, January 16, 20161 death · 1 event
- Extreme Cold in Minnesota, January 16 to 17, 201640 events
- Extreme Cold in Minnesota, January 16 to 17, 201624 events
- Extreme Cold in South Dakota, January 16 to 17, 201619 events
- Extreme Cold in North Dakota, January 16 to 17, 201618 events
- Extreme Cold in South Dakota, January 16 to 17, 201615 events
- Winter Storm in Wyoming, January 16 to 17, 201614 events
- Damaging Wind in Oregon, January 16, 2016$15,000 · 55 kt wind · 1 event
- Extreme Cold in Iowa, January 16 to 17, 20169 events
- Extreme Cold in Minnesota, January 16 to 17, 20168 events
- Extreme Cold in Minnesota, January 16 to 17, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615637.